Aa
A
A
A
Close
Menopause Community
3.08k Members
Avatar universal

Heavy, non-stop Menstral Bleeding

I've been having heavy menstral bleeding for 2 months now.  I'm working with an OBGYN and I'm going in for a pelvic ultrasound in a week but still had some questions.  This began the same time I started tapering off Effexor medication.  I had a complete blood count done and everything was fine but my iron was a low normal, so they recommended iron pills.  I started taking them for a few weeks, they didn't seem to help so I stopped.  I started taking them again today.  Unfortunately I can't take any hormone medication because I've had blood clots in the past from birth control pills.  So, my question I guess is can the Effexor withdrawl tamper with my menstral cycle??  Also, in the mean time do I need to worry about this heavy bleeding??  The doctor didn't seem too concerned about the heavy bleeding, it's just a little scary for me losing this much blood.  Thanks!
18 Responses
242601 tn?1217000247
MEDICAL PROFESSIONAL
A. Effexor is an antidepressant and it is known to have effects on menstrual cylces of some women.  But iron deficiency is a common but less appreciated cause of increased bleeding.  Try to eat foods with iron such as meat and leafy green vegetables and take iron supplements from the drugstore.  It can take 3 months or sometimes more to restore iron levels.  Begin by taking the iron 3 times daily.  If it upsets your stomach, take it twice daily or even once daily but keep taking it and ask your doctor to recheck you iron levels in a few months. It is also a good idea to take a multivitamin.

If the bleeding continues after the 3 months, sometimes it is necessary to have an ultrasound of the uterus to see if there or polyps or fibroids.  It can be necessary for your doctor to look inside the uterus called hysteroscopy to determine if there is a problem, and/or to do a D&C where the lining is scraped off to find out the cause of the problem and in some cases also to treat it. Both these procedures usually are done with anesthesia and the person goes home the same day.  Losing blood is scary and it is important to continue to search for the cause.
Machelle M. Seibel, MD
Avatar universal
How old are you?  Has your doctor done any sort of testing such as an endometrial biopsy, or D&C?  When you say heavy bleeding, how many pads/tampons per hour are you using on average each day?
Avatar universal
I'm 31.  I'm using about 5-6 pads per day.  They haven't done any kind of biopsy.  I saw the OBGYN the 1st of August and my pelvic ultrasound isn't scheduled until Sept. 5.  The Dr. didn't seem overly concerned, thinking maybe it was a hormonal imbalance, but I can't take anything for that because of blood clots.  I guess I won't really know anything until the ultrasound, but in the meantime of course I'm trying to think of anything it could be.  Thanks.
Avatar universal
Hi Aquarius7,
I am having the exact problems with coming of my anti-depressants.  A non-stop period with excessive blood for 2 months now.  I am getting an ultrasound next week.  My doctor says the same as the one above.  And, mine are not particularly concerned either.  Can you tell me how your tests came out?  Like you said, it is really scary losing so much blood.
Avatar universal
I saw this post and was wondering if you got any answers.  I am having similar problems.  My period started July 2 and it is now October 8th and it has not stopped.  I went to my gyn back in July and told her about my non stop period (at that time it was only going on for 3 weeks) and she put me on Ibuprofen 800mg 3x a day for 14 days.  She also did an exam and told me that the IUD (Paraguard) that i had in was fine but the thread needed shortening.  As far as the Ibuprofen, this did nothing.  So, I went back in in August and she then put me on Orthotricyclen.  I have been on this and it has done nothing.  In fact, over the past three weeks it has gotten worse....now I saturate and leak through a super tampon in 2 hours.  I have very big clots and in the morning when I stand up it gushes everywhere (down my legs and puddles on the carpet).  After this happened two days in a row, I got smart and now I hold a towel under me til I reach the bathroom.  I called the gyn and they told me to just continue taking the pill and theres nothing more they can do.  My husband got worried at seeing this so he bascially ordered me to call a different doctor.  I did and they told me to go to the ER.  I went three days ago and it is now October.  The ER doc did an exam and found that the IUD was hanging out of my cervix as my body must have been rejecting it.  The ER doc took it out completely and sent me away only telling me to see my gyn within the week.  
Well...I went to the new gyn doc and he did an exam and including a biopsy (I felt him scraping inside my uterus).  I am so worried about what this might be.  The bleeding has not let up at all.  My husband and I have one child, a daughter, and we really hoped to have two....could this put a hault on this dream?

Has anyone experienced this?  What are the possible outcomes?  Any suggestions would be great.  Plus....is there anything I can do with the old doctor--how many other women are out there being told theres nothing wrong when there is???  Each time I called them I was told I was fine and let feeling really stupid.  What would have happened if I wouldn't have gone to the ER?  What do you all think?  
THanks for any comments.
Avatar universal
OH MY GOSH!!  I can't believe it!  I am not anywhere near menopause yet but I am having the exact same problem.  I am almost thirty, have four kids 9-18months, and I have a copper IUD that was inserted 6wks after the birth of my last.  I have checked it's placement by palpating the strings monthly. I have had no problems really up until now.  Spotting here and there at first but not a big deal up until now.  I also am on an anti-depressant Effexor of which I tried to wean from unsuccessfully.  This aspect intrigues me because I never would have thought of a possible link to my problem until I read these posts.  I have had my period for six weeks straight now.  I have occasional cramping, but it is not severe.  I was put on Provera 10mg after the first four week, increased to 20 after that didn't work.  Made it worse it seems.  Still didn't work.  My doc wants me to double up on birth control pills.  I am so frustrated because I don't like messing with my hormones.  They're unstable enough at times!  And, I was just on progesterone and it didn't work.  So, I have to go in for an exam on Friday.  It has taken almost three week for me to finally be seen.  They wanted me to have an ultrasound but I feel that an exam is the priority and then move on to the more expensive diagnostics.  I want to know what is causing my bleeding.  I guess I should have said that I am a registered nurse in an acute care setting with multiple experience in multiple fields.  So, I probably try to self-diagnose and think the worst but, I am really worried.  Something is wrong.  This is NOT normal.  I am not over-reacting.  Please keep in touch and let me know what your doc says so we can cross-examine with our situations.  Just when I think it's going to stop...I'm wrong and I just want answers.  Sincerely, Dawnmomrn
Have an Answer?
Top Women's Health Answerers
363281 tn?1518219421
Nelson, New Zealand
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.